Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 24, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 28, 2022, 4:30 PM CDT for 5 counties in Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2022, 4:30 PM CDT (21:30 UTC)
- Expired
- Jul 28, 2022, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clinton County, IL, Madison County, IL, Marion County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:07 PM CDT | HEAVY RAIN 2.5 | 1 Nw Beckemeyer, IL | MEASURED OBSERVATION, STILL RAINING. |
| Jul 28, 5:14 PM CDT | HEAVY RAIN 2.01 | Freeburg, IL | STORM TOTAL RAINFALL, RAIN HAS ENDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
534
WGUS53 KLSX 282130
FFWLSX
ILC027-119-121-163-189-290030-
/O.NEW.KLSX.FF.W.0024.220728T2130Z-220729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
430 PM CDT Thu Jul 28 2022
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Clinton County in south central Illinois...
Marion County in south central Illinois...
Northern Washington County in south central Illinois...
Southeastern Madison County in southwestern Illinois...
Northeastern Saint Clair County in southwestern Illinois...
* Until 730 PM CDT.
* At 430 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area causing water over
Highway 50 near Aviston. Between 1 and 3 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Centralia, Salem, Mascoutah, Breese, Freeburg, New Baden, Carlyle,
Nashville, Trenton, Aviston, Okawville, St. Rose, Sandoval,
Germantown, Albers, Wamac, Central City, Odin, Beckemeyer and
Irvington.
This includes the following highways...
Interstate 64 in Illinois between exits 27 and 61.
Interstate 57 in Illinois between exits 109 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3870 8969 3870 8870 3848 8870 3847 8914
3834 8915 3834 9004 3850 8979
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
MRM1 follow-up statement
228
WGUS73 KLSX 282209
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
509 PM CDT Thu Jul 28 2022
ILC027-119-121-163-189-290030-
/O.CON.KLSX.FF.W.0024.000000T0000Z-220729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Madison IL-Marion IL-Saint Clair IL-Washington IL-
509 PM CDT Thu Jul 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT THIS
EVENING FOR CLINTON, MARION AND NORTHERN WASHINGTON COUNTIES IN
SOUTH CENTRAL ILLINOIS AND SOUTHEASTERN MADISON AND NORTHEASTERN
SAINT CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...
At 509 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. A spotter in
Beckemeyer, IL reported 2.5 inches of rain in 1 hour. Between 2 and
3 inches of rain have fallen. The expected rainfall rate is 1 to 2
inches in 1 hour. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Centralia, Salem, Mascoutah, Breese, Freeburg, New Baden, Carlyle,
Nashville, Trenton, Aviston, Okawville, St. Rose, Sandoval,
Germantown, Albers, Wamac, Central City, Odin, Beckemeyer and
Irvington.
This includes the following highways...
Interstate 64 in Illinois between exits 27 and 61.
Interstate 57 in Illinois between exits 109 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3870 8969 3870 8870 3848 8870 3847 8914
3834 8915 3834 9004 3850 8979
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
MRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:53 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 28, 2:53 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 253 PM CDT Thu Jul 28 2022 .SHORT TERM... (Through Late Friday Night) Issued at 251 PM CDT Thu Jul 28 2022 A cluster of showers and thunderstorms extending from the St. Louis metro to southeastern MO will continue to progress eastward through the afternoon and early evening. These showers and thunderstorms have developed in response to surface/low-level moisture convergence enhanced by an MCV and weak, deep ascent within an equatorward upper- level jet streak entrance region. Thunderstorms have been able to efficiently produce heavy rainfall given PW just over 2" and warm cloud depths of 12 to 14 kft. With even just brief training of these thunderstorms, isolated flash flooding has occurred in the St. Louis metro where FFG is diminished from recent heavy rainfall. Elsewhere, FFG are much higher and the overall progressive nature of thunderstorms should limit flash flood threat. With MLCAPE of 1500 to 2500 J/kg and deep layer shear of 25 to 35 kt a strong to severe thunderstorm with gusty to damaging wind gusts is possible as well if they can become briefly organized. Behind this MCV, showers and thunderstorms should not be as widespread, but additional showers and thunderstorms could develop along the cold front and any remnant outflow. On Friday, the cold front will continue to slowly advance southward, exiting southeastern MO by the afternoon. Scattered showers and thunderstorms may be ongoing along and south of this front with the nocturnal LLJ impinging upon the front in conjunction with a potential passing mid-level perturbation. As bouts of daytime insolation interact with boundary layer moisture lagging behind the front, a few showers, perhaps a thunderstorm, could develop during the afternoon in southeastern MO. To the north, weak low-level cold and dry air advection will be more dominant, resulting in a cool and dry day beneath upper-level clouds ahead of an upper/mid-level trough traversing the Midwest. As such, high temps on Friday are forecast to only warm into the upper 70s to low 80s F. Pfahler .LONG TERM... (Saturday through Next Thursday) Issued at 251 PM CDT Thu Jul 28 2022 By Saturday, the upper/mid-level trough is expected to continue eastward into the Northeast with mid-level height rises occurring during the morning, driving a weak low-level anticyclone quickly through the Midwest. However, another, weaker upper/mid-level is progged to arrive through the day, promoting the cold front from Friday to begin lifting back northward through southwestern MO. There is disagreement among model guidance on how aggressively this warm front will lift, which will dictate if associated showers and thunderstorms reach central and southeastern MO on Saturday. Otherwise, a cool airmass will remain in place to the north of the front with southeasterly low-level flow supporting little WAA and upper-level clouds still streaming overhead. Saturday night into Sunday morning, an MCS is expected to develop near the warm front and at the nose of a nocturnal LLJ. This MCS could track into southeastern MO and southwestern IL, but most model guidance indicate that it will remain just south of the CWA. There is better agreement that the warm front will advance northward across the CWA on Sunday with low-level beginning to veer to the south-southwest. Boundary-layer moisture could be rich near as well as just north of this front, suggesting the presence of areas of stratus and light rain/drizzle. Along and south of the front, a few showers and thunderstorms will be possible by afternoon as instability increases with continued low-level WAA and breaking of clouds occurs in addition to weak ascent tied to a mid-level shortwave trough arriving during the evening. Showers and thunderstorms will remain possible through Sunday night into Monday morning with formation of a nocturnal LLJ. Through Tuesday, upper-level northwesterly flow is expected to exist across the Midwest with at least one additional mid-level shortwave trough potentially forcing a weak cold front into CWA between late Monday evening and Tuesday morning that could result in additional showers and thunderstorms. Low-level southwesterly flow and WAA will strengthen to the south of the cold front, fostering a moderation of high temps back in to the mid-80s and low 90s F Monday and then 90s F Tuesday. Global model guidance are in agreement that an upper- level ridge initially over the Intermountain West will either shift or expand eastward into the Central CONUS by Wednesday, favoring continued low-level southwesterly flow and WAA that should bolster 850-hPa temps into the mid-20s C. As a result, widespread high temps in the 90s are expected. Evapotranspiration boosted by recent heavy rainfall will should also support surface dewpoints in the 70s F in most of the CWA. These dewpoints should enable daily heat index values to reach dangerous levels through this period. High temps around 100 F cannot be discounted along/south of the MO River, but the aforementioned evapotranspiration may act to somewhat temper the required heating/mixing for these temps. The combination of these temps and dewpoints will likely promote daily heat index values reaching dangerous levels by Tuesday or Wednesday. Pfahler && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1247 PM CDT Thu Jul 28 2022 Showers and thunderstorms continue to develop into a west-to-east oriented cluster that is expected to impact KJEF through the beginning of the TAF period and then St. Louis metro terminals in the next hour or two as they move generally eastward. Associated thunderstorms could lead to periodic MVFR to IFR flight conditions. Through this evening, the cold front responsible for these showers and thunderstorms is forecast to progress south of all terminals leading to the return of dry and VFR flight conditions at all terminals. Any showers and thunderstorms tonight through Friday should to the south. Winds will generally become more northerly to north-northeasterly between this afternoon and early Friday morning behind the southward-advancing cold front. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 28, 3:00 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 300 PM CDT Thu Jul 28 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 300 PM CDT Thu Jul 28 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected along and south of I-70 this afternoon and evening. Thunderstorms may produce heavy rainfall that could lead to isolated flash flooding. A strong to severe thunderstorm is also possible with gusty to damaging wind gusts. There is a chance of thunderstorms across southeastern Missouri and southwestern Illinois tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms across portions of the region Friday through Tuesday. Heat and humidity will increase next week, increasing the potential for potentially dangerous heat Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
In the hours before
Local storm report, Jul 28, 4:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM FLASH FLOOD SAINT LOUIS 38.63N 90.24W
07/28/2022 ST. LOUIS CITY MO BROADCAST MEDIA
VIA TWITTER: CARS UP TO THEIR HEADLIGHTS IN
WATER, STUCK ON VANDEVENTER NEAR IKEA.
&&
LSJLocal storm report, Jul 28, 4:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HEAVY RAIN SALEM 38.63N 88.95W
07/28/2022 E2.00 INCH MARION IL PUBLIC
VIA TWITTER: 2 INCHES OF RAIN IN 40 MINUTES,
STILL RAINING.
&&
LSJLocal storm report, Jul 28, 4:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HEAVY RAIN AVISTON 38.61N 89.61W
07/28/2022 E2.20 INCH CLINTON IL TRAINED SPOTTER
2.2 INCHES OF RAIN HAS FALLEN SINCE RAIN
STARTED, RAIN STILL FALLING. HWY 50 HAS
WATER OVER THE ROADWAY.
&&
LSJLocal storm report, Jul 28, 4:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HEAVY RAIN FREEBURG 38.42N 89.91W
07/28/2022 E1.68 INCH ST. CLAIR IL EMERGENCY MNGR
MEASURED AMOUNT, STILL RAINING AT TIME OF
OBSERVATION.
&&
LSJLocal storm report, Jul 28, 4:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HEAVY RAIN LEBANON 38.60N 89.81W
07/28/2022 E2.00 INCH ST. CLAIR IL EMERGENCY MNGR
MEASURED AMOUNT, STILL RAINING AT TIME OF
OBSERVATION.
&&
LSJLocal storm report, Jul 28, 4:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT THU JUL 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 2 SE BELLEVILLE 38.51N 89.98W
07/28/2022 E2.01 INCH ST. CLAIR IL EMERGENCY MNGR
MEASURED AMOUNT, STILL RAINING AT TIME OF
OBSERVATION.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:03 PM CDT | Areal Flood Advisory | LSX | Madison, Monroe, Saint Clair | 3 hr |
| Jul 28, 2:52 PM CDT | Flash Flood Warning | LSX | Madison, Saint Clair | 3 hr |
| Jul 28, 3:21 PM CDT | Flash Flood Warning | LSX | Madison, Monroe, Saint Clair | 4 hr |
| Jul 28, 4:18 PM CDT | Areal Flood Advisory | LSX | Clinton, Madison, Marion, Saint Clair, Washington | 12 min |
| Jul 28, 5:44 PM CDT | Areal Flood Warning | LSX | Madison, Saint Clair | 4 hr |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.